Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Positive harmonic functions vanishing on the boundary for the Laplacian in unbounded horn-shaped domains


Authors: Dimitry Ioffe and Ross Pinsky
Journal: Trans. Amer. Math. Soc. 342 (1994), 773-791
MSC: Primary 60J50; Secondary 31C35
MathSciNet review: 1211410
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Denote points $ \bar x \in {R^{d + 1}}$, $ d \geq 2$, by $ \bar x = (\rho ,\theta ,z)$, where $ \rho > 0$, $ \theta \in {S^{d - 1}}$, and $ z \in R$. Let $ a:[0,\infty ) \to (0,\infty )$ be a nondecreasing $ {C^2}$-function and define the "horn-shaped" domain $ \Omega = \{ \bar x = (\rho ,\theta ,z):\vert z\vert < a(\rho )\} $ and its unit "cylinder" $ D = \{ \bar x = (\rho ,\theta ,z) \in \Omega :\rho < 1\} $. Under appropriate regularity conditions on a, we prove the following theorem: (i) If $ {\smallint ^\infty }a(\rho )/{\rho ^2}d\rho = \infty $, then the Martin boundary at infinity for $ \frac{1}{2}\Delta $ in $ \Omega $ is a single point, (ii) If $ {\smallint ^\infty }a(\rho )/{\rho ^2}d\rho < \infty $, then the Martin boundary at infinity for $ \frac{1}{2}\Delta $ in $ \Omega $ is homeomorphic to $ {S^{d - 1}}$. More specifically, a sequence $ \{ ({\rho _n},{\theta _n},{z_n})\} _{n = 1}^\infty \subset \Omega $ satisfying $ {\lim _{n \to \infty }}{\rho _n} = \infty $ is a Martin sequence if and only if $ {\lim _{n \to \infty }}{\theta _n}$ exists on $ {S^{d - 1}}$. From (i), it follows that the cone of positive harmonic functions in $ \Omega $ vanishing continuously on $ \partial \Omega $ is one-dimensional. From (ii), it follows easily that the cone of positive harmonic functions on $ \Omega $ vanishing continuously on $ \partial \Omega $ is generated by a collection of minimal elements which is homeomorphic to $ {S^{d - 1}}$.

In particular, the above result solves a problem stated by Kesten, who asked what the Martin boundary is for $ \frac{1}{2}\Delta $ in $ \Omega $ in the case $ a(\rho ) = 1 + {\rho ^\gamma }$, $ 0 < \gamma < 1$. Our method of proof involves an analysis as $ \rho \to \infty $ of the exit distribution on $ \partial D$ for Brownian motion starting from $ (\rho ,\theta ,z) \in \Omega $ and conditioned to hit D before exiting $ \Omega $.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J50, 31C35

Retrieve articles in all journals with MSC: 60J50, 31C35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1211410-9
PII: S 0002-9947(1994)1211410-9
Article copyright: © Copyright 1994 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia